Home » Frequently asked Questions on Health » What are the side effects of anticoagulant therapy?

What are the side effects of anticoagulant therapy?

Q: My 23-year-old brother was recently diagnosed with pulmonary embolism due to DVT. He was operated (in Cath Lab), IVC filter was put and now he is on anticoagulant therapy. Are there any long-term side effects of this therapy? How long will this treatment continue? Will my brother be able to survive long after this treatment?

A:The anticoagulant therapy is to be tailored according to the individual needs of the patient and basic causes of venous thromboembolism. The oral anticoagulants have been in use for many decades and have by and large been safe, if used judiciously. The main risk of the anticoagulant therapy is bleeding. This may occur as small bruise on minor contact or may be big haematoma when the INR is too high if the dose adjustment is not right. Very rarely the bleed may be in the brain causing a stroke, this is more common in the elderly. This is the reason why the dose of the drug needs to be constantly reviewed with regular laboratory tests, measuring PT and preferably INR. There is no reason why the patient should not live normal span of life if he takes precautions, which include careful prescribing of the other medication as some of the drugs reduce the effect of anticoagulants whereas others enhance the effect. You should have a dietary awareness, as some of the foods are rich in Vitamin K and hence these may work against it. Last but not the least, protect yourself from injury. Needless to say that regular consultation with a physician is mandatory, as the drug may need altering of dose or stopping altogether.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------